Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 168, NWS Wichita, KS

July 25, 2012Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2012, 6:35 PM CDT for Lincoln County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 6:35 PM CDT (23:35 UTC)
Expired
Jul 25, 2012, 7:15 PM CDT
In force
40 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 6:43 PM CDTTSTM WND DMG3 W Barnard, KSTWO LARGE TREES BLOWN DOWN 3 MILES WEST OF BARNARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS53 KICT 252335
SVRICT
KSC105-260015-
/O.NEW.KICT.SV.W.0168.120725T2335Z-120726T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...
  AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3918 9793 3905 9813 3918 9829
      3923 9823 3923 9794
TIME...MOT...LOC 2336Z 226DEG 15KT 3918 9812

HAIL...<.75IN
WIND...60 MPH

$$

MCGUIRE
2 follow-up statements
404 
WWUS53 KICT 252357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED JUL 25 2012

KSC105-260015-
/O.CON.KICT.SV.W.0168.000000T0000Z-120726T0015Z/
LINCOLN KS-
657 PM CDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LINCOLN COUNTY UNTIL 715 PM CDT...

AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARNARD...AND
MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
         BROKEN.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9793 3918 9793 3905 9813 3918 9829
      3923 9823 3923 9794
TIME...MOT...LOC 2357Z 226DEG 15KT 3924 9804

HAIL...<.75IN
WIND...60 MPH

$$

MCGUIRE
155 
WWUS53 KICT 260017
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT WED JUL 25 2012

KSC105-260028-
/O.EXP.KICT.SV.W.0168.000000T0000Z-120726T0015Z/
LINCOLN KS-
717 PM CDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3922 9793 3918 9793 3905 9813 3918 9829
      3923 9823 3923 9794
TIME...MOT...LOC 2357Z 226DEG 15KT 3924 9804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 25, 3:05 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED JUL 25 2012

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE STORM CHANCES THIS EVENING THROUGH
THURSDAY.

SYNOPSIS:
WATER VAPOR IMAGERY IS SHOWING A STRONG SHORTWAVE OVER SOUTHWEST
MANITOBA WITH SOME ADDITIONAL ENERGY OVER THE NORTHERN ROCKIES.
WATER VAPOR IMAGERY IS ALSO SHOWING A VERY WEAK PIECE OF ENERGY THAT
LIFTED OUT OF NW TX WHICH IS PROVIDING SOME ACCUS AND LIGHT RETURNS
OVER SOUTH CENTRAL KS. AT THE SURFACE THE WEAK COLD FRONT
STRETCHES FROM NORTH OF OMAHA TO NORTH OF GARDEN CITY AND IS
CONTINUING TO SLOWLY PUSH SOUTH.

TONIGHT-THU:
HOW WIDESPREAD THE CONVECTION IS ALONG THE FRONT THIS EVENING
REMAINS THE MAIN QUESTION. CONFIDENCE STILL REMAINS HIGH THAT STORMS
WILL DEVELOPING ALONG THIS BOUNDARY EARLY THIS EVENING WITH THE
INITIAL DEVELOPMENT OVER W-NW KS. FEEL A BIT MORE CONFIDENT NOW THAT
THIS ACTIVITY WILL MAINTAIN SOME COVERAGE AFTER DARK GIVEN THE
AMOUNT OF ACCUS THAT IS CURRENTLY OUT THERE INDICATING MINIMAL
ELEVATED CAPPING IN PLACE...WHICH THE NAM HAS BEEN SHOWING THE LAST
FEW RUNS. THEREFORE WILL MAINTAIN AT LEAST CHANCE POPS OVER MOST OF
THE FORECAST AREA INTO THU MORNING.

MODELS HAVE STAYED CONSISTENT WITH THE FRONT STRETCHING THROUGH SE
KS BY THU AFTERNOON WITH THIS FEATURE AGAIN BEING THE FOCUS FOR
CONVECTION. GIVEN SOME BETTER LOW LEVEL MOISTURE OVER SE KS ALONG
WITH SOME DEEP LAYER SHEAR...SHOULD SEE A STRONG OR SEVERE STORM
ALONG THE FRONT TOMORROW AFTERNOON. EVEN THOUGH THIS FRONT WILL
PROVIDE SOME MINOR RELIEF FROM THE HEAT...TEMPS WILL STILL BE WELL
ABOVE NORMAL.

FRI-WED:
WE WON'T WAIT LONG TO GET BACK INTO THE EXCESSIVE HEAT THROUGH THESE
EXTENDED PERIODS.

BY 00Z SAT THE UPPER TROUGH WILL EXTENDING THROUGH THE OHIO VALLEY
WITH THE SURFACE FRONT DOWN SOUTH OF THE RED RIVER. BOTH THE GFS AND
ECMWF AGREE ON BUILDING THE UPPER RIDGE BACK-IN OVER THE SOUTHERN
PLAINS FOR THE WEEKEND. THE POSITION OF THIS HIGH WILL REALLY ALLOW
THE SUMMER MONSOON TO GET CRANKED UP OVER THE DESERT SW INTO THE
ROCKIES. SOME OF THIS MOISTURE/ENERGY MAY TRY TO SNEAK INTO NW KS
LATER IN THE WEEKEND INTO NEXT WEEK...BUT WILL LEAVE DRY FOR NOW.
BOTH MEDIUM RANGE MODELS ARE ALSO STILL FORECASTING A GRADUAL
INCREASE IN 850MB TEMPS WHICH WILL RESULT IN THE EXCESSIVE HEAT
CONTINUING INTO MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  98  74 101 /  30  30  10  10
HUTCHINSON      75  97  72 101 /  40  20  10  10
NEWTON          75  96  73 101 /  40  30  10  10
ELDORADO        76  97  74 100 /  30  30  10  10
WINFIELD-KWLD   78  99  74 101 /  20  30  20  10
RUSSELL         70  99  70 101 /  40  10  10   0
GREAT BEND      72  99  71 102 /  40  10  10   0
SALINA          74  98  73 101 /  40  20  10  10
MCPHERSON       74  97  73 101 /  40  20  10  10
COFFEYVILLE     79  99  74 102 /  20  50  20  10
CHANUTE         77  96  73 100 /  30  40  10  10
IOLA            77  95  73  99 /  30  40  10  10
PARSONS-KPPF    78  97  73 101 /  20  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 25, 4:59 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED JUL 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
459 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

HEAT INDICES OF 104 TO 107 DEGREES ARE EXPECTED INTO THE EARLY
EVENING HOURS ACROSS THE AREA. PLEASE REFER TO THE LATEST HEAT
ADVISORY FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WILL AFFECT MOST OF SOUTH CENTRAL AND
SOUTHEAST KANSAS EARLY THIS EVENING WITH STORM COVERAGE INCREASING
OVERNIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE
STRONGER STORMS THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF
PRODUCING WINDS AROUND 60 MPH.

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THIS EVENING...GENERALLY
WEST OF INTERSTATE I-135.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BY THURSDAY AFTERNOON THE WEAK COLD FRONT WILL BE SITUATED
THROUGH SOUTHEAST KANSAS WITH SCATTERED STRONG TO MARGINALLY
SEVERE STORMS EXPECTED TO DEVELOP ALONG IT.

EVEN THOUGH TEMPERATURES ARE EXPECTED TO COOL A FEW DEGREES
THURSDAY...HEAT INDICES SHOULD ONCE AGAIN WARM BACK INTO THE 100 TO
105 DEGREE RANGE FOR FRIDAY INTO THE WEEKEND WITH EVEN HOTTER
CONDITIONS POSSIBLE FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
EXPECTED ISOLATED NATURE OF SEVERE STORM CHANCES.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/LAWSON

In the hours before

Special weather statement, Jul 25, 5:48 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT WED JUL 25 2012

KSZ095-252315-
WILSON-
548 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WILSON COUNTY...

AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF FREDONIA...OR 21 MILES
SOUTHWEST OF YATES CENTER...AND MOVING NORTHEAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3764 9557 3751 9596 3757 9597 3773 9596
      3773 9571
TIME...MOT...LOC 2248Z 232DEG 20KT 3760 9589

LAUGEMAN
Local storm report, Jul 25, 5:52 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 N ATLANTA             37.47N 96.77W
07/25/2012  E1.00 INCH       COWLEY             KS   EMERGENCY MNGR

&&

BDK
Local storm report, Jul 25, 5:57 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     2 N ATLANTA             37.47N 96.77W
07/25/2012                   COWLEY             KS   PUBLIC

            POWER POLL SNAPPED 2 MILES NORTH OF ATLANTA.

&&

RBL
Special weather statement, Jul 25, 5:57 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT WED JUL 25 2012

KSZ070-252330-
GREENWOOD-
557 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF MADISON...OR 18 MILES
NORTHEAST OF EUREKA...AND MOVING NORTHEAST AT 15 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3792 9616 3817 9616 3817 9596 3804 9595
      3795 9596 3795 9595 3791 9595 3790 9596
TIME...MOT...LOC 2257Z 245DEG 12KT 3806 9614

LAUGEMAN
Special weather statement, Jul 25, 6:15 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT WED JUL 25 2012

KSZ049-252345-
SALINE-
615 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SALINE COUNTY...

AT 612 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ASSARIA...OR 10 MILES SOUTH OF SALINA...AND MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3872 9736 3861 9755 3861 9781 3885 9762
TIME...MOT...LOC 2316Z 230DEG 11KT 3868 9765

MCGUIRE
Special weather statement, Jul 25, 6:19 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
619 PM CDT WED JUL 25 2012

KSZ069-093-252345-
BUTLER-COWLEY-
619 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ATLANTA...OR 17 MILES NORTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3747 9684 3764 9653 3735 9653 3735 9654
      3729 9676
TIME...MOT...LOC 2319Z 245DEG 23KT 3741 9669

LAUGEMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:31 PM CDTSpecial Weather StatementICTHarvey29 min
Jul 25, 3:57 PM CDTSpecial Weather StatementICTMarion33 min
Jul 25, 4:09 PM CDTSpecial Weather StatementICTSedgwick36 min
Jul 25, 4:26 PM CDTSpecial Weather StatementICTChase34 min
Jul 25, 4:41 PM CDTSpecial Weather StatementICTCowley34 min
Jul 25, 4:44 PM CDTSpecial Weather StatementICTSedgwick31 min
Jul 25, 4:55 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood35 min
Jul 25, 4:58 PM CDTSpecial Weather StatementICTBarton32 min
Jul 25, 5:20 PM CDTSpecial Weather StatementICTButler25 min
Jul 25, 5:24 PM CDTSevere Thunderstorm WarningICTChase, Greenwood36 min
Jul 25, 5:28 PM CDTSpecial Weather StatementICTRussell32 min
Jul 25, 5:28 PM CDTSevere Thunderstorm WarningICTRussell32 min
Jul 25, 5:33 PM CDTSpecial Weather StatementICTSaline27 min
Jul 25, 5:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley36 min
Jul 25, 5:48 PM CDTSpecial Weather StatementICTWilson27 min
Jul 25, 5:57 PM CDTSpecial Weather StatementICTGreenwood33 min
Jul 25, 6:15 PM CDTSpecial Weather StatementICTSaline30 min
Jul 25, 6:19 PM CDTSpecial Weather StatementICTCowley26 min
Jul 25, 6:36 PM CDTSpecial Weather StatementICTWoodson24 min
Jul 25, 6:43 PM CDTSpecial Weather StatementICTRussell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.